Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 134, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2001, 4:25 PM CDT for Chase County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 1, 2001, 4:25 PM CDT (21:25 UTC)
- Expired
- Jun 1, 2001, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Chase County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 012125 SVRICT KSC017-012215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 425 PM CDT FRI JUN 1 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHASE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 515 PM CDT. * AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF LINCOLNVILLE...OR ABOUT 36 MILES WEST OF EMPORIA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR STRONG CITY AROUND 445 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK A STURDY SHELTER IMMEDIATELY A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE COUNTY UNTIL 515 PM CDT. LAT...LON 3852 9682 3833 9682 3832 9640 3851 9639 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:14 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 1, 2:14 PM CDT, 2 hours 11 minutes before
TTAA00 KICT DDHHMM AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 214 PM CDT FRI JUN 1 2001 NOT TOO MUCH TO ADD TO EARLIER AFD THAT WAS ISSUED AT 1035 AM. WITH WEAK BOUNDARY DRAPED ACROSS THE CENTRAL PORTIONS OF THE CWA AND A COLD FRONT STILL LAGGING TO THE NORTH ACROSS NEBRASKA...I EXPECT TRW TO FIRE THIS AFTERNOON WITH INITIAL HEATING AND THEN PROGRESS ONTO THE SOUTH WITH COLD FRONTAL PASSAGE. THE BEST INSTABILITY LOOKS TO RESIDE IN THE SLN AREA WITH CAPES RUNNING AROUND 25 TO 2700. RIGHT NOW THE PRIMARY THREAT LOOKS TO BE HAIL AND WINDS...HOWEVER...IF THE SURFACE WINDS BEGIN TO BACK...THE THREAT FOR TORNADOES WILL ENSUE. WITH FRONTAL PASSAGE TOWARDS MORNING...HIGH PRESSURE WILL THEN MOVE INTO THE FORECAST AREA AND MAKE SATURDAY A PLEASANT DAY. ANOTHER LOW WILL THEN BEGIN TO RIDE SOUTH ALONG THE LEE SIDE OF THE ROCKIES AND MAY PRODUCE AN MCS WHICH LOOKS TO MOVE ALONG THE KANSAS/NEBRASKA BORDER SATURDAY NIGHT INTO SUNDAY. LATER ON SUNDAY...IT LOOKS AS THOUGH A WARM FRONT WILL LIFT NORTH ACROSS OKLAHOMA TO THE KANSAS/OKLAHOMA BORDER BY 6 PM. WITH GOOD SOUTHERLY FLOW SOUTH OF THE BORDER...I ANTICIPATE A DECENT OVERRUNNING EVENT TO PREVAIL. MAINLY ACROSS THE SOUTHERN SECTIONS OF THE CWA. THIS SHOULD LAST INTO MONDAY MORNING BEFORE ANOTHER HIGH PRESSURE CENTER ROLLS IN. THE REMAINING PORTION OF THE EXTENDED LOOKS GOOD WITH A GRADUAL WARMING TREND. CHANCE FCSTID = 1 ICT 55 78 55 75 / 40 10 20 50 HUT 55 77 55 75 / 40 10 20 50 EWK 55 77 55 75 / 40 10 20 50 EQA 55 78 55 75 / 40 10 20 50 WLD 55 79 55 75 / 40 10 20 50 RSL 50 76 54 75 / 30 10 50 50 GBD 50 76 54 75 / 30 10 50 50 SLN 50 76 54 75 / 30 10 50 50 MPR 50 76 54 75 / 30 10 50 50 CFV 53 72 54 75 / 50 30 20 50 CNU 53 71 54 75 / 50 30 20 50 K88 53 70 54 75 / h50 30 20 50 .ICT... KS...NONE.
In the hours before
Special weather statement, Jun 1, 11:14 AM CDT, 5 hours 11 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012014-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1114 AM CDT FRI JUN 1 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF MIDDAY A SURFACE TROUGH OR WIND-SHIFT EXTENDS FROM NEAR
MANHATTAN SOUTHWEST THROUGH HUTCHINSON TO NEAR GAGE OKLAHOMA. THE
ATMOSPHERE ACROSS MUCH OF THE REGION CONTINUES TO WARM AND MOISTEN
AND THIS PROCESS WILL CONTINUE THROUGH THE AFTERNOON. MEANWHILE...A
STRONG COLD FRONT IS MOVING SOUTH THROUGH NEBRASKA AND THIS FRONT
WILL REACH INTERSTATE 70 BY SUNDOWN.
THE ATMOSPHERE AHEAD OF THE COLD FRONT WILL BECOME MODERATELY
UNSTABLE THIS AFTERNOON. AFTER 3 PM...SURFACE TEMPERATURES WILL
RISE INTO THE LOWER TO MIDDLE 80S AND THIS ALONE WITH THE MOISTURE
PRESENT MAY BE ENOUGH TO TRIGGER THUNDERSTORM DEVELOPMENT. THE
GREATEST INSTABILITY AND STORM CHANCES WILL BE ALONG AND NORTHWEST
OF A WICHITA TO COTTONWOOD FALLS LINE AFTER 3 PM.
DUE TO THE STRONG CHANGE IN WIND SPEED AND DIRECTION FROM AROUND
5000 FEET UPWARD...ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SURFACE WIND DIRECTION
WILL ALSO NEED TO BE MONITORED CLOSELY SINCE ANY SOUTHERLY SURFACE
WINDS WILL ENHANCE THE TORNADO POTENTIAL...THEREFORE ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.
SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM ALONG AND NORTHWEST OF
A WICHITA TO COTTONWOOD FALLS LINE...AFTER 6 PM THE COLD FRONT
WILL SWEEP THROUGH THE AREA INCREASING THE COVERAGE OF STORMS SO
SPOTTER ACTIVATION ACROSS MUCH OF THE AREA LOOKS LIKELY TONIGHT.
COThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:55 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 50 min |
| Jun 1, 3:15 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 45 min |
| Jun 1, 3:46 PM CDT | Tornado Warning | ICT | McPherson | 44 min |
| Jun 1, 3:50 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 40 min |
| Jun 1, 4:07 PM CDT | Tornado Warning | ICT | Harvey | 38 min |
| Jun 1, 4:30 PM CDT | Tornado Warning | ICT | Marion | 45 min |
| Jun 1, 4:46 PM CDT | Tornado Warning | ICT | Harvey | 29 min |
| Jun 1, 5:05 PM CDT | Tornado Warning | ICT | Butler | 40 min |
| Jun 1, 5:27 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Jun 1, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 64 min |
| Jun 1, 6:54 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 36 min |
| Jun 1, 6:58 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.